Earlier this year, a dog in Melbourne, Australia gave new meaning to the term alcohol overdose. When Cloe, an American Staffordshire Terrier, acted disoriented her family became worried. The next day she stopped eating and began crying out in pain. At that point Cloe’s family rushed the 9-week old puppy to the emergency hospital and the veterinarian, Dr. Matt Pascall, immediately suspected antifreeze poisoning.
It was too late to induce vomiting so Dr. Pascall thought up of a rather unconventional treatment. He knew that pure alcohol would neutralize the effects of ethylene glycol, the toxic ingredient in antifreeze, but the hospital didn’t have anything on hand that would fit the bill. Then Dr. Pascall remembered that there was a bottle of vodka in his car. He reasoned that the alcoholic drink would mop up the toxins destroying Cloe’s kidneys.
Dr. Pascall put Cloe on a vodka drip via an IV tube that led from Cloe’s nose into her stomach. Over the course of two days, Cloe consumed more than one third of the bottle of vodka, the equivalent of a person downing seven or eight shots every four hours. Amazingly the treatment was successful and Cloe is now healthy and back at home with her family thanks to Dr. Pascall’s resourcefulness.
Cloe was a lucky pup, but her story underscores the importance of recognizing the signs of antifreeze poisoning. Symptoms include drunken behavior, vomiting, excessive urination, diarrhea, rapid heart rate, depression, seizures, and fainting. The toxin works quickly, so if you notice any of these behavior changes, it’s important to get your pet to the veterinarian as soon as possible.